New Jersey, 2016

Damaging Winds and Lightning Strike in New Jersey, June 8, 2016

June 8, 2016 · NWS PHI · 41 events in 9 counties and zones

A trough of low pressure moving through the region produced a quick moving line of thunderstorms around noontime. These thunderstorms produced widespread wind damage across most of Southern and Central NJ with numerous power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A trough of low pressure moving through the region produced a quick moving line of thunderstorms around noontime. These thunderstorms produced widespread wind damage across most of Southern and Central NJ with numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 8, 9:44 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 9:44 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1044 AM EDT WED JUN 8 2016

.SYNOPSIS...
A strong disturbance in the upper atmosphere will move across the
region today. High pressure then builds to our south and west
tonight and Thursday, before moving over our area on Friday. Low
pressure is forecast to track from north of the Great Lakes to near
coastal New England Saturday into Sunday. This will pull a cold
front across our area Saturday night into early Sunday, then high
pressure gradually returns for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A well-defined mid- to upper-level shortwave trough/vort max can be
seen on the mid morning water vapor satellite loop digging
southeastward across Great Lakes and into western NY/northwestern
PA. This disturbance will pass through eastern PA and NJ this
afternoon. A band of showers and embedded thunderstorms over central
PA was moving into western Berks County and the southern Poconos
just before 10 AM. Simulated reflectivity from the latest hi-res CAM
guidance seem to have a good handle on the upstream convection thus
far. Based on trends from the latest guidance and observations, made
some considerable adjustments to the hourly PoP grids for today with
the 930 AM ESTF update. PoPs were increased to categorical for a 1-3
hour period across eastern PA, much of NJ and the northern Delmarva
late this morning and/or early afternoon.

The passage of the shortwave trough will be accompanied by an
anomalously cold pocket of air in the mid and upper levels. Despite
a rather dry airmass in place with dewpoints in the 40s and 50s,
steep mid-level lapse rates associated with the cool pool aloft and
steepening low-level lapse rates from the few hours of daytime
heating prior to the arrival of the showers this morning will yield
enough instability (SBCAPE approximately 200-400 J/kg) to support
low-topped thunderstorms. Any storms could easily contain small
hail given the freezing level lowering to less than 7 kft AGL.

The Day 1 Outlook from SPC has placed most of the area in a
marginal risk for severe storms with the primary threat being
damaging winds. Convection (even w/o lightning) could contain
locally strong wind gusts as boundary layer winds strengthen to of
40-50 mph early this afternoon. Soundings and surface observations
( T-Td depression of 15-25F) also show some evidence of an
inverted V in the sub-cloud layer, indicating the potential for
these stronger winds aloft to reach the surface with convection.

Again, with this system moving quickly to the east, the threat of
precip will be brief. The showers and storms should end around
1-2 PM in our far western zones in PA and 4-5 PM near the coast.
Skies are then expected to clear from southwest to northeast
later this afternoon. Highs will be in the 60s and 70s with a
breezy northwest wind gusting 25-35 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Skies should clear pretty quickly in the wake of the trough, with
everyone clearing out by midnight. Models are depicting a 850 mb jet
persisting over our region through the overnight hours. This may
keep winds up around 10 to 20 mph overnight. However, despite this,
still expect temps to drop into the 40s and 50s across the region
given the persistent cold air and dry air advection.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The synoptic setup is comprised of a trough in the east Thursday
that shifts offshore during Friday as a expansive ridge is across
the Plains. As a trough moves into the West over the weekend, the
ridge in the Plains narrows but sharpens and this allows a strong
trough to move into the Northeast and Mid Atlantic regions.
This feature persists into early next week, however it should
gradually shift eastward as surface high pressure arrives from the
west. There is a convective potential later Saturday into Sunday as
a cold front arrives, all under northwesterly flow aloft. The extent
of the convection will depend on the timing of the cold front and
short wave energy diving southeastward. We used a model/continuity
blend approach for Thursday into Saturday, then blended in the 00z
WPC thereafter. Some adjustments were then made following additional
collaboration with our neighboring offices.

For Thursday and Friday...An upper-level trough remains across the
Northeast and Mid Atlantic regions Thursday with cyclonic flow as a
result. A weak area of surface high pressure will gradually build
toward our region later Thursday, then arrives over our area on
Friday. A tightening pressure gradient is in place Thursday and the
forecast soundings indicate good mixing after sunrise, therefore a
breezy day is anticipated. These winds should settle quickly
Thursday evening as mixing diminishes and the pressure gradient
relaxes. As the upper-level trough gradually shifts eastward and
more offshore Friday, a ridge into the Midwest and western Great
Lakes region along with strong warm air advection should result in a
ribbon of increasing ascent and moisture convergence from about the
central Great Lakes southeastward. This should at least start to
toss some high level cloudiness our way during Friday, with also the
potential for some convective cloud debris spilling southeastward. A
stronger mid level impulse dropping southeastward Friday night
across the Great Lakes may initiate a convective cluster.

For Saturday and Sunday...This time frame is less certain given a
complicating factor of timing and more questions regarding
convective initiation, track and intensity. The guidance all show a
robust trough moving into southeastern Canada and the Northeast with
deepening low pressure to our north. This will pull a warm front
into our area, then a cold front follows sometime mostly later
Saturday into Sunday morning. This timing may change and could be
somewhat disrupted by convection. A plume of robust warm air
advection occurs and as the aforementioned trough amplifies east-
southeastward, a potent mid and upper-level jet streak dives toward
the Mid Atlantic. The combination of strengthening deep west-
northwest flow, initial strong warm air advection and increasing
ascent points to a convective cluster. This setup looks to favor the
development of a potential MCS in the vicinity of the Great Lakes
Friday night then sliding southeastward Saturday and Saturday night.
The forecast soundings suggest strong flow which would lead to fast
storm motions and the potential for damaging winds. However, there
is uncertainty with the details and therefore lower confidence on
the scope of the associated convective hazards. The cold front is
currently forecast to be settling south of our area Sunday morning
with much cooler and drier air arriving from the northwest. This
should also result in increasing synoptic winds during Sunday.

For Monday and Tuesday...A significant (closed) trough is forecast
to be across the Northeast and Mid Atlantic regions during this time
frame. A surface low is forecast to be slowly moving toward the
Canadian Maritimes and the pressure gradient should be relaxing
especially on Tuesday. It appears to be dry during this time frame
with much drier air in place, although with cyclonic flow there
could be a decent amount of cloud development during each day.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Mostly VFR conditions are expected for the TAF period. The one
exception will be MVFR, and possibly brief MVFR or IFR
restrictions with showers and isolated thunderstorms late this
morning and early afternoon. The showers and storms have already
made it to RDG/ABE mid morning and should reach the I-95 TAF sites
just before 16Z and ACY/MIV shortly after. Variable and gusty
winds will be possible with the strongest storms. 12Z TAFs include
a short (1-2 hr) TEMPO group for TSRA from PHL and points north.
We may need to add it to ILG-MIV-ACY but these terminals will be
on the southern tail of the convection so confidence in TS is
lower.

Winds are currently SW in advance of the precip this morning.
Winds will become W-NW or NW when the precip arrives and continue
out of this direction for the remainder of the TAF period. Winds
could gust near 30 kt between 16Z and 00Z, but then drop off to
near or below 15 kt.

OUTLOOK...
Thursday and Friday...VFR. Northwest winds near 15 knots with gusts
to around 25 knots, decreasing during both nights.

Saturday and Sunday...A chance for showers and thunderstorms with
the arrival of a cold front late Saturday into Sunday morning. There
is the potential for mainly brief visibility restrictions if any
showers and thunderstorms move across a terminal, however timing and
coverage is less certain at this time. Northwest winds will become
gusty on Sunday in the wake of a cold front.

&&

.MARINE...
Winds will continue to increase through the early morning hours.
Have already seen a few gusts near 25 kt. Thus, we are starting the
SCA now and continuing it today and tonight. As mentioned in the
previous forecast, there is a small chance for gale force gusts,
primarily on the New Jersey coastal waters from mid day through late
this afternoon. However, the window is rather narrow and not when we
would expect to see the deepest mixing. So for now have held off on
issuing a gale warning, but will continue to monitor.

Stronger winds are also possible in the vicinity of any showers and
thunderstorms that may develop today.

OUTLOOK...
Thursday and Friday...A Small Craft Advisory is in effect through
22z Thursday. There should be sufficient mixing to allow for gusts
to about 25 knots Thursday especially nearshore. The winds then
diminish enough Thursday night and Friday that should be below
advisory criteria.

Saturday and Sunday...The winds shift to a southerly direction
Saturday and increase to 10-20 knots ahead of a cold front.
This front should move through Saturday night into Sunday morning,
and the winds shift to the northwest and become gusty in its wake on
Sunday. Some showers and thunderstorms should move through late
Saturday into Sunday. Wind gusts may reach low-end gales for a
time on Sunday.

&&

.EQUIPMENT...
DOX WSR-88D Radar...Technicians on site and work on the radar is
ongoing. Currently, no estimated time for return to service is yet
known. More information will be passed along as it becomes available.
Alternate nearby radars that cover portions of Delmarva include, DIX,
LWX, AKQ as well as terminal doppler radars TBWI, TADW, and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ430-431-
     450>455.

&&

Synopsis...Gorse
Near Term...Klein
Short Term...Johnson
Long Term...Gorse
Aviation...Gorse/Johnson/Klein
Marine...Gorse/Johnson
Equipment...
Hazardous weather outlook, Jun 8, 3:02 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EDT WED JUN 8 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-090815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
402 AM EDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS AROUND THE MIDDAY HOURS TODAY
COULD PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-090815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
402 AM EDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS AROUND THE MIDDAY HOURS TODAY
COULD PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-090815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
402 AM EDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS AROUND THE MIDDAY HOURS TODAY
COULD PRODUCE LOCALLY STRONG WINDS AND SMALL HAIL.

WEST-NORTHWEST WIND GUSTS MAY APPROACH GALE FORCE FOR A BRIEF
PERIOD THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WIND GUSTS SUNDAY MAY REACH LOW-END GALE FORCE FOR A
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 8, 10:40 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     TSTM WND GST     WEST GROVE              39.82N  75.83W
06/08/2016  M51 MPH          CHESTER            PA   DEOS

            TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER PHI1601165

STAFF
Local storm report, Jun 8, 10:48 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1148 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND GST     PHILADELPHIA INTL AIRPO 39.89N  75.25W
06/08/2016  M59 MPH          PHILADELPHIA       PA   ASOS

&&

EVENT NUMBER PHI1601166

STAFF
Local storm report, Jun 8, 10:49 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1149 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     COLLINGDALE             39.91N  75.28W
06/08/2016  M60 MPH          DELAWARE           PA   PUBLIC

&&

EVENT NUMBER PHI1601167

STAFF
Local storm report, Jun 8, 10:51 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     DREXEL HILL             39.95N  75.30W
06/08/2016  M50 MPH          DELAWARE           PA   PUBLIC

&&

EVENT NUMBER PHI1601168

STAFF
Local storm report, Jun 8, 10:52 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1152 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     BROOKHAVEN              39.87N  75.39W
06/08/2016  M60 MPH          DELAWARE           PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1601169

STAFF
Local storm report, Jun 8, 10:53 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1153 AM EDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     LOGAN TWP               39.79N  75.36W
06/08/2016  M55 MPH          GLOUCESTER         NJ   MESONET

&&

EVENT NUMBER PHI1601170

STAFF

The radar

The Philadelphia radar (KDIX), 70 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
June 8, 10:53 AM EST
Where
Gloucester County, 0.87 mi SE of Mt Royal
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.810, -75.210

Thunderstorm winds took down several trees.

Thunderstorm Wind, Gloucester

When
June 8, 10:53 AM EST
Where
Gloucester County, Clarksboro
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.800, -75.220

Thunderstorm winds took down several trees.

Thunderstorm Wind, Camden

When
June 8, 10:54 AM EST
Where
Camden County, 0.87 mi NE of Camden
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
39.940, -75.110

Measured 69 MPH wind gusts from a thunderstorm.

Thunderstorm Wind, Camden

When
June 8, 10:57 AM EST
Where
Camden County, 1.06 mi E of Blackwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -75.060

Thunderstorm winds took a tree down in a yard.

Thunderstorm Wind, Camden

When
June 8, 10:57 AM EST
Where
Camden County, 0.53 mi W of Barrington
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.880, -75.060

Thunderstorm winds took down numerous trees.

Thunderstorm Wind, Camden

When
June 8, 10:57 AM EST
Where
Camden County, 0.87 mi SE of Delair
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.960, -75.060

Trees and wires down due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
June 8, 11:01 AM EST
Where
Burlington County, 0.53 mi W of Lenola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.950, -74.990

Measured 60 MPH thunderstorm wind gust.

Thunderstorm Wind, Burlington

When
June 8, 11:02 AM EST
Where
Burlington County, 0.53 mi W of Lenola
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.950, -74.990

Thunderstorm winds took down numerous trees.

Thunderstorm Wind, Gloucester

When
June 8, 11:02 AM EST
Where
Gloucester County, 1.06 mi W of Bells Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.750, -75.070

Trees down due to thunderstorm wind gusts.

Thunderstorm Wind, Camden

When
June 8, 11:02 AM EST
Where
Camden County, 0.69 mi N of Westmont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -75.030

Thunderstorm winds took down numerous trees on Kings HWY.

Thunderstorm Wind, Burlington

When
June 8, 11:02 AM EST
Where
Burlington County, 0.53 mi W of New Albany
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.000, -74.990

Numerous trees down due to thunderstorm winds, including a large tree falling onto a car.

Thunderstorm Wind, Camden

When
June 8, 11:02 AM EST
Where
Camden County, Haddon Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.870, -75.050

Trees down due to thunderstorm winds.

Thunderstorm Wind, Camden

When
June 8, 11:03 AM EST
Where
Camden County, 1.06 mi E of Blackwood
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.800, -75.060

A roof was torn off a building at Camden County College due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
June 8, 11:03 AM EST
Where
Burlington County, 0.53 mi E of Mt Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.930, -74.890

Trees down due to thunderstorm winds.

Lightning, Somerset

When
June 8, 11:05 AM EST
Where
Somerset County, 0.69 mi S of Basking Ridge
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.710, -74.550

A home in the 300 block of South Finley Avenue was struck by lightning which caused a fire.

Thunderstorm Wind, Burlington

When
June 8, 11:05 AM EST
Where
Burlington County, 1.38 mi S of Riverside
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.010, -74.950

Thunderstorm winds snapped and uprooted several trees along with taking down a power pole.

Thunderstorm Wind, Cumberland

When
June 8, 11:05 AM EST
Where
Cumberland County, 0.53 mi E of Orchard Center
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -75.210

A 63 KT thunderstorm wind gust.

Thunderstorm Wind, Camden

When
June 8, 11:06 AM EST
Where
Camden County, 0.53 mi E of Sicklerville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.720, -74.970

Measured 50 mph thunderstorm wind gust.

Thunderstorm Wind, Camden

When
June 8, 11:07 AM EST
Where
Camden County, 0.69 mi N of Grenloch
Measured
56 kt (64 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
39.790, -75.030

A large scoreboard at a football field was blown over due to thunderstorm winds.

Thunderstorm Wind, Somerset

When
June 8, 11:10 AM EST
Where
Somerset County, 1.74 mi NW of South Branch
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.550, -74.720

Thunderstorm winds brought down wires and a transformer fire occurred as a result of the downed wires.

Thunderstorm Wind, Cumberland

When
June 8, 11:12 AM EST
Where
Cumberland County, Newport
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.300, -75.180

A 58 MPH thunderstorm wind gust was measured.

Thunderstorm Wind, Cumberland

When
June 8, 11:18 AM EST
Where
Cumberland County, (Miv)millville Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -75.070

A 66 MPH thunderstorm wind gust was measured.

Thunderstorm Wind, Burlington

When
June 8, 11:20 AM EST
Where
Burlington County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -74.820

Multiple trees and wires down due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
June 8, 11:20 AM EST
Where
Burlington County, 1.27 mi ENE of Vincentown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -74.730

Trees and wires down due to thunderstorm winds.

Thunderstorm Wind, Cumberland

When
June 8, 11:23 AM EST
Where
Cumberland County, 1.27 mi WSW of Millville
Measured
56 kt (64 mph) measured gust
Reported by
Buoy
Coordinates
39.390, -75.050

A 65 MPH wind gust was measured by a weatherflow station.

Thunderstorm Wind, Cape May

When
June 8, 11:30 AM EST
Where
Cape May County, 1.28 mi ESE of Goshen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.140, -74.850

Wires down due to thunderstorm winds on North Beach Road.

Thunderstorm Wind, Burlington

When
June 8, 11:32 AM EST
Where
Burlington County, Hainesport
Measured
56 kt (64 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
39.980, -74.830

Trees and signs taken down on Millway and Chase roads due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
June 8, 11:32 AM EST
Where
Burlington County, 1.06 mi E of Lumberton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.970, -74.810

Trees down due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
June 8, 11:34 AM EST
Where
Burlington County, 1.26 mi ESE of Riverside
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
40.020, -74.930

Thunderstorm winds took down trees and wires leading to road closures on North Stanwick and Westfield roads.

Thunderstorm Wind, Burlington

When
June 8, 11:34 AM EST
Where
Burlington County, 1.48 mi NNW of Ramblewood
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.970, -74.940

Thunderstorm winds took down numerous trees and wires.

Thunderstorm Wind, Burlington

When
June 8, 11:35 AM EST
Where
Burlington County, 3 mi WSW of Jenkins
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -74.580

Several trees down and uprooted due to thunderstorm winds.

Thunderstorm Wind, Atlantic

When
June 8, 11:38 AM EST
Where
Atlantic County, 2.14 mi NNE of Scullville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.360, -74.640

Trees down due to thunderstorm winds.

Thunderstorm Wind, Cape May

When
June 8, 11:39 AM EST
Where
Cape May County, 0.54 mi E of Cape May Court House
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.080, -74.820

Trees down on South Denis Road due to thunderstorm winds.

Thunderstorm Wind, Monmouth

When
June 8, 11:42 AM EST
Where
Monmouth County, Holmdel
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.350, -74.180

Trees down due to thunderstorm wind gusts.

Thunderstorm Wind, Atlantic

When
June 8, 11:44 AM EST
Where
Atlantic County, 0.69 mi N of (Acy)atlantic City A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.460, -74.580

A 63 MPH thunderstorm wind gust was measured.

Thunderstorm Wind, Atlantic

When
June 8, 11:50 AM EST
Where
Atlantic County, 0.69 mi N of Atlantic City
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.380, -74.450

Thunderstorm winds resulted in a partial roof collapse.

Thunderstorm Wind, Atlantic

When
June 8, 11:50 AM EST
Where
Atlantic County, 1.48 mi SSW of Brigantine
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.400, -74.380

A measured 63 MPH thunderstorm wind gust.

Thunderstorm Wind, Monmouth

When
June 8, 11:55 AM EST
Where
Monmouth County, 1.48 mi SSW of Brielle
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.100, -74.060

Trees down due to thunderstorm winds.

Thunderstorm Wind, Monmouth

When
June 8, 11:55 AM EST
Where
Monmouth County, 0.69 mi S of Avon By the Sea
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.190, -74.020

Trees down due to thunderstorm winds.

Thunderstorm Wind, Ocean

When
June 8, 12:05 PM EST
Where
Ocean County, 0.53 mi E of Peahala Park
Measured
57 kt (66 mph) measured gust
Reported by
Buoy
Coordinates
39.600, -74.210

A 63 MPH thunderstorm wind gust was measured by a weatherflow site.

Thunderstorm Wind, Ocean

When
June 8, 12:05 PM EST
Where
Ocean County, 0.53 mi W of Harvey Cedars
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.700, -74.140

A 66 MPH thunderstorm wind gust was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629069, 629070, 629105, 629067, 629071, 629074, 629075, 629073, 629076, 629077, 629151, 629156, 629121, 629149, 629066, 629112, 629181, 629106, 629155, 629109, 629160, 629161, 629157, 629158, 629165, 629107, 629085, 629086, 629079, 629115, 629159, 629152, 629103, 629163, 629162, 629102, 629184, 629110, 629111, 629175, and more.